Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 117, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2004, 11:41 PM EDT for Geauga County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:41 PM EDT (03:41 UTC)
- Expired
- May 23, 2004, 12:30 AM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Geauga County, OH
The radar
The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
800
WUUS51 KCLE 230341
SVRCLE
OHC055-230430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1141 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEAUGA COUNTY IN NORTHEAST OHIO...
* UNTIL 1230 AM EDT
* AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOUTH RUSSELL...OR ABOUT
12 MILES EAST OF CLEVELAND...MOVING EAST AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURTON
CHARDON
CHESTERLAND
MIDDLEFIELD
SOUTH RUSSELL
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4136 8101 4136 8117 4139 8137 4156 8137
4156 8128 4159 8128 4160 8101
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:05 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 22, 8:05 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 805 PM EDT SAT MAY 22 2004 .DISCUSSION... CONVECTION RESPONSIBLE FOR SVR WATCH 250 WASHED OUT UPON REACHING NW OH. FOCUS HAS SHIFTED BACK TO NRN IL WHERE WRM ADV FLOW TRIGGERING NEW ACTIVITY. THIS SHOULD CONT TO DVLP AND MAY PROPAGATE EWRD INTO NRN OH LATER TNGT. WL ADJUST WORDING IN ZONES TO SHOW BULK OF TSTMS SHUD BE AFT MIDNITE. WL LV FLOOD WATCH ALONE AS MANY AREAS STILL HV PROBS AND ANY ADDITIONAL RA AT ALL WL BE TOO MUCH. OTHER CONVECTION NR STNRY FNT STAYING N OF LERI WITH THE EXCEPTION OF A FEW CELLS FORMING JUST E OF ERI. WONT BE SUPRISED IF WATCH IN WRN PA COMES DOWN SOON TOO. REST OF FCST GNLY OKAY...NEEDING ONLY A FEW MINOR ADJUSTMENTS. && .PREV DISCUSSION... ANOTHER BUSY DAY. AM VERY CONCERNED ABOUT COMPLEX OVER ILLINOIS/NW INDIANA. 1000-500MB THICKNESS LINES WOULD POINT THIS COMPLEX INTO THE CWFA OVERNIGHT. THE ETA AND GFS SUGGEST THIS AS WELL AND LATEST RADAR TRENDS CONFIRM THE MOVEMENT TOWARD THE AREA. WITH ALL THE FLOODING ONGOING ACROSS THE THE AREA...AND IF THE COMPLEX CONTINUES TO DROP 1-2 INCHES OF RAIN PER HOUR...FLOODING SITUATIONS IN THE AREA COULD BECOME EXTREMELY DANGEROUS. WILL THEREFORE GO WITH ANOTHER FLOOD WATCH THROUGH NOON TMRW. SVR WX ALSO A CONCERN WITH STRONG INSTABILITY....BOTH WITH THE COMPLEX OVER ILLINOIS MOVING INTO OHIO...AND ALSO WITH THE LAKE BREEZE AND CONVECTIVE BOUNDARIES ACROSS THE AREA. CELLS ALONG THE LK BRZ HAVE EXHIBITED STRONG ROTATION THIS AFTN. NOT MUCH CHANGE FOR TMRW. PERHAPS WE CAN GET A DRY DAY...BUT WITH THE FRONT NEARBY AND EXCESS INSTABILITY IT MIGHT BE TOUGH. MOS POPS ALL IN THE CHC RANGE (LKLY FROM NGMMOS)...SO CHC POPS SEEM REASONABLE. WIDESPREAD TEMPS IN THE 80S ONCE AGAIN WITH 850MB TEMPS IN THE UPR TEENS C. ETA HAS THE AREA CLEARING/DRYING OUT MONDAY AS THE FRONT MOVES ONCE AGAIN SOUTH OF THE AREA. DO NOT WANT TO GO TOTALLY DRY ON MONDAY HOWEVER AS AREAS NORTH OF THE WARM FRONT HAVE BEEN VERY ACTIVE LATELY. REALLY NO MAJOR CHANGES TO THE EXTENDED. SAME IDEA AS PREV FCSTS. TROUGH SHOULD DIG INTO THE LAKES WITH A COLD FRONTAL PASSAGE TUE NIGHT. HIGH TRIES TO BUILD IN WED...BUT CYCLONIC FLOW...COLD AIR ALOFT AND PROXIMITY TO FRONT COULD BRING SOME SHOWERS/TSTMS THRU WED EVENING. WILL GO DRY THU WITH HIGH PRES OVERHEAD. CONTINUED CHC POPS FRI AND SAT AS THE GFS SHOWS A S/WV APPROACHING THE AREA AND FRONTAL BOUNDARY NEARBY. ENSEMBLES AND OTHER MED RANGE MODELS AGREE WITH THIS GENERAL SOLN. COOLEST DAYS WED AND THU...WARMING ONCE AGAIN TO ABV NORMAL BY SAT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH UNTIL NOON SUNDAY. PA...FLOOD WATCH UNTIL NOON SUNDAY. && MRD
Hazardous weather outlook, May 22, 5:47 AM EDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 547 AM EDT SAT MAY 22 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221145- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 547 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA TODAY. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINS. WITH THE GROUND ALREADY SATURATED FROM RECENT RAINS...ANY ADDITIONAL RAINFALL TODAY OR TONIGHT COULD CAUSE FLOODING. .DAYS TWO THROUGH SEVEN... THE STORM PREDITION CENTER HAS INDICATED THAT THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 22, 8:31 PM EDT, 3 hours 10 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 831 PM EDT SAT MAY 22 2004 SEVERE THUNDERSTORM WATCH #250 THAT WAS IN EFFECT FOR...ASHTABULA LAKESHORE...ASHTABULA INLAND...LAKE...LUCAS...GEAUGA...CUYAHOGA... OTTAWA...WOOD...LORAIN...SANDUSKY...TRUMBULL...ERIE...SUMMIT... PORTAGE...HURON...MEDINA...SENECA...HANCOCK...MAHONING...ASHLAND... CRAWFORD...RICHLAND...WAYNE...WYANDOT...STARK...MORROW...MARION... HOLMES AND KNOX COUNTIES... HAS BEEN CANCELLED. THE THUNDERSTORMS MOVING INTO THE AREA WEAKENED AND DISSIPATED...SO THE WATCH WAS CANCELLED. ADDITIONAL THUNDERSTORMS ARE STILL EXPECTED LATER TONIGHT SO OTHER WATCHES MAY BE ISSUED ALONG WITH POSSIBLE WARNINGS. ADAMS
Special weather statement, May 22, 10:07 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1007 PM EDT SAT MAY 22 2004 OHZ027-036-230505- MARION OH-WYANDOT OH- 1007 PM EDT SAT MAY 22 2004 STANIDNG WATER IS STILL COMMON IN MARION AND WYANDOT COUNTIES FROM THE RECENT HEAVY RAINS. SOME ROADS ARE EITHER STILL CLOSED OR HAVE HIGH WATER ON THEM IN MARION AND WYANDOT COUNTIES. THE WATER WILL SLOWLY RECEDE. IN THE MEANTIME MOTORISTS WILL NEED TO USE CAUTION IF THEY ENCOUNTER ROADS WITH HIGH WATER AS THE WATER MAY BE DEEPER THAN YOU THINK. A FLOOD WATCH REMAINS IN EFFECT TILL NOON SUNDAY. OHZ014-089-230505- ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH- 1007 PM EDT SAT MAY 22 2004 STANDING WATER IS STILL COMMON IN ASHTABULA COUNTY BECAUSE OF THE RECENT HEAVY RAINS. THE WATER WILL SLOWLY RECEDE. HOWEVER...ADDITIONAL RAINFALL WILL ADD TO THE FLOOD PROBLEMS. PEOPLE IN ASHTABULA COUNTY NEED TO BE AWARE OF THE FLOOD POTENTIAL. A FLOOD WATCH REMAINS IN EFFECT TILL NOON SUNDAY. KIELTYKA
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:22 PM EDT | Special Marine Warning | CLE | 3 hr | |
| May 22, 10:22 PM EDT | Special Marine Warning | CLE | 3 hr | |
| May 22, 10:22 PM EDT | Special Marine Warning | CLE | 3 hr | |
| May 22, 11:31 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 44 min |
| May 23, 12:01 AM EDT | Flash Flood Warning | CLE | Ashtabula | 4 hr |
| May 23, 12:13 AM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 62 min |
| May 23, 7:05 AM EDT | Special Marine Warning | CLE | 115 min | |
| May 23, 5:50 PM EDT | Special Marine Warning | CLE | 115 min | |
| May 23, 5:51 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.